Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 296, NWS St. Louis, MO

May 24, 2006Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2006, 7:46 PM CDT for Saint Clair County, Washington County, Illinois. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2006, 7:46 PM CDT (00:46 UTC)
Expired
May 24, 2006, 8:30 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:17 PM CDTHAIL 1Marissa, IL
May 24, 8:19 PM CDTHAIL 0.75Nashville, IL
May 24, 8:20 PM CDTHAIL 1Nashville, IL
May 24, 8:30 PM CDTHAIL 0.75Ashley, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:46 PM CDTTornado WatchSPC7 hr
May 24, 6:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 250048
SVRLSX
ILC163-189-250130-
/O.NEW.KLSX.SV.W.0296.060525T0046Z-060525T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 830 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF MARISSA...AND MOVING EAST AT 35 MPH.  A SECOND SEVERE 
  STORM WAS OVER SOUTHERN MONROE COUNTY...AND IT WILL ALSO AFFECT THE
  WARNING AREA.  

* LOCATIONS IMPACTED INCLUDE...
  LIVELY GROVE...
  NASHVILLE...
  ASHLEY...
  MARISSA...
  LENZBURG...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3831 8994 3821 8990 3821 8915 3845 8914

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 250104
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT WED MAY 24 2006

ILC163-189-250130-
/O.CON.KLSX.SV.W.0296.000000T0000Z-060525T0130Z/
WASHINGTON IL-ST. CLAIR IL-
802 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN ST. CLAIR AND WASHINGTON COUNTIES...

...DAMAGING HAIL IS LIKELY...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER ELKTON...MOVING 
EAST AT 35 MPH.  A SECOND STORM NEAR RED BUD IS ALSO MOVING EAST AT 
35 MPH.  BOTH OF THESE STORMS ARE CAPABLE OF PRODUCING VERY LARGE 
HAIL...AND HAIL UP TO THE SIZE OF GOLF BALLS HAS BEEN REPORTED NEAR 
RED BUD.

LOCATIONS NEAR THE PATH OF THESE SEVERE THUNDERSTORMS INCLUDE...
CORDES...ADDIEVILLE...NASHVILLE...POSEN...HUEGELY...BEAUCOUP...ASHLEY
...RADOM...RICHVIEW...DU BOIS...AND MARISSA.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3831 8994 3821 8990 3821 8915 3845 8914

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:46 PM CDT, 2 hours earlier.

Area forecast discussion, May 24, 5:46 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT WED MAY 24 2006

.DISCUSSION...
FORECAST DISCUSSION WILL FOCUS ON THIS AFTERNOON AND EVENINGS SEVERE
WEATHER EPISODE AND THE SUMMERLIKE PATTERN THAT WILL TAKE HOLD OF
THE CENTRAL UNITED STATES BY THE END OF THE WORK WEEK.

UPPER LOW CURRENTLY LOCATED ACROSS NORTHERN PLAINS WILL SLOWLY MOVE
EAST AS SURFACE LOW PRESSURE AND ATTENDANT COLD FRONT MOVE TOWARD
THE MISSISSIPPI RIVER VALLEY. RICH LOW LEVEL MOISTURE HAS RETURNED
TO CWA AS DEWPOINTS HAVE RISEN INTO THE 60S. WITH ABUNDANT
INSOLATION THIS AFTERNOON...CONVECTION DEVELOPING ACROSS CENTRAL
AND NORTHEAST MISSOURI WILL STRENGTHEN AND SPREAD SOUTHEAST ACROSS
THE REMAINDER OF THE CWA THROUGHOUT THE EVENING. ALL PARAMETERS
ARE COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EPISODE.

COLD FRONT MAKES IT TO I-70 BY DAYBREAK...WITH A SLIGHT CHANCE OF
THUNDERSTORMS REDEVELOPING THURSDAY AFTERNOON ACROSS THE
SOUTHEASTERN THIRD OF THE CWA...ALTHOUGH AT THIS POINT BELIEVE BEST
POTENTIAL WILL BE SOUTHEAST OF OUR CWA. OTHERWISE...UPPER LOW DIGS
SOUTH TOWARD THE OHIO RIVER VALLEY...BRINGING CLOUDS AND THE CHANCE
OF SHOWERS TO AT LEAST THE NORTHEASTERN THIRD OF THE CWA THURSDAY
AFTERNOON. SKIES WILL CLEAR AND HEIGHTS WILL RISE QUICKLY ON FRIDAY
AS HIGH PRESSURE AND THE UPPER RIDGE BUILDS OVERHEAD. ALL MODELS
INDICATE A WARM FRONTAL PASSAGE EARLY ON SATURDAY AND THEREFORE
COULD SEE SOME ISOLATED CONVECTION EARLY IN THE DAY ON
SATURDAY...BUT MORE IMPORTANTLY IS IN THE WAKE OF THE WARM FRONT THE
WIND WILL BECOME SOUTHWEST AND THE HOTTEST WEATHER OF THE YEAR THUS
FAR WILL FLOOD THE MID MISSISSIPPI RIVER VALLEY. OVERALL THE KEY TO
THIS WEEKEND (SATURDAY AND SUNDAY) WILL BE HOT AND DRY AS A STRONG
CAP WILL BE IN PLACE AS +20C 850MB TEMPERATURES OVERSPREAD THE
REGION. IN FACT...COULD NOT RULE OUT A FEW RECORD HIGHS BEING TIED
OR BROKEN.

RECORD HIGH TEMPERATURES FOR THIS WEEKEND FOLLOW:

            ST. LOUIS   COLUMBIA    QUINCY
SATURDAY        93         92         91
SUNDAY          93         91         94

AS THE UPPER LEVEL RIDGE BEGINS TO SLIDE EAST ON MONDAY AND COLLAPSE
BY THE MIDDLE OF NEXT WEEK...THE REGION WILL BECOME INFLUENCED BY A
MORE SOUTHWESTERLY FLOW ALOFT AND WEAKER CAP. DISTURBANCES MOVING
ALONG THE WESTERN AND NORTHERN PERIPHERY OF THE RIDGE WILL INTIATE
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. OTHERWISE THE
SUMMERLIKE WEATHER PATTERN IS PROGGED TO CONTINUE INTO THE MIDDLE OF
NEXT WEEK AS 850MB TEMPERATURES ARE TO REMAIN ABOVE +15C.

CVKING

&&

.AVIATION...
FOR THE 00Z TAFS...SCT TSRA SHOULD CONT TO DVLP FM COU TO STL AREA THIS
EVNG. IT APRS THAT THE CONVECTION SHOULD REMAIN S OF UIN. DO NOT
SEE MUCH CLOUDINESS FOR UIN TGT AS MID LVL CLOUD CVR OVR IA WILL
LIKELY REMAIN N OF UIN LOOKING AT SATELLITE LOOP. MOST OF THE
CONVECTION SHOULD PUSH SE OF STL AREA FOR THE OVERNIGHT HRS WITH
LTL IF ANY CLOUD CVR LTR TGT FOR COU...STL AND SUS. UIN SHOULD GET
SOME WRAP ARND MID LVL CLOUDINESS ON THU...OTHERWISE TAF SITES
SHOULD HAVE DIURNAL CUMULUS ON THU. SCT SHRA OR TSRA MAY DVLP IN
UIN...STL AND SUS THU AFTN BUT PLAN TO LEAVE OUT OF THE TAF FCST
ATTM. SWLY SFC WNDS SHOULD GRADUALLY VEER ARND TO THE W ON THU
BHND WK SFC TROF/CDFNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 24, 1:10 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT WED MAY 24 2006

ILZ058>060-064-065-095>102-MOZ018-019-026-027-034>036-041-042-
047>052-059>065-072-073-251100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-
CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MONITEAU-MONROE-
MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-
110 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN MISSOURI AND
WESTERN ILLINOIS THIS AFTERNOON IN ADVANCE OF A COLD FRONT MOVING
INTO THE REGION. THESE THUNDERSTORMS WILL THEN TRACK SOUTHEAST ACROSS
EASTERN MISSOURI AND WESTERN ILLINOIS DURING THE LATE AFTERNOON AND
EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO 2 INCHES
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST ON THURSDAY AS
THE COLD FRONT SLOWLY ADVANCES THROUGH THE AREA.

HOT AND HUMID CONDITIONS MORE TYPICAL OF SUMMER WILL GRIP THE AREA
FOR THE MEMORIAL DAY WEEKEND. HIGH TEMPERATURES WILL BE NEAR RECORD
LEVELS...AVERAGING 10 TO 15 DEGREES ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ069-070-074-079-MOZ074-075-084-085-099-251100-
CLINTON IL-IRON-MADISON-MARION IL-RANDOLPH IL-REYNOLDS-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON IL-
110 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI
AND EXTREME SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN MISSOURI AND
WESTERN ILLINOIS THIS AFTERNOON IN ADVANCE OF A COLD FRONT MOVING
INTO THE REGION. THESE THUNDERSTORMS WILL THEN TRACK SOUTHEAST ACROSS
EASTERN MISSOURI AND WESTERN ILLINOIS DURING THE LATE AFTERNOON...AND
SHOULD IMPACT SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS
DURING THE EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS OF 60 TO 70 MPH AND LARGE HAIL UP
TO 2 INCHES IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST ON THURSDAY AS
THE COLD FRONT SLOWLY ADVANCES THROUGH THE AREA. A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE.

HOT AND HUMID CONDITIONS MORE TYPICAL OF SUMMER WILL GRIP THE AREA
FOR THE MEMORIAL DAY WEEKEND. HIGH TEMPERATURES WILL BE NEAR RECORD
LEVELS...AVERAGING 10 TO 15 DEGREES ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

GLASS

In the hours before

Local storm report, May 24, 7:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             CHESTER                 37.92N 89.83W
05/24/2006  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

            WINDS ESTIMATED TO BE 50 MPH.

&&

CVKING
Local storm report, May 24, 7:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          1 NE WOBURN             38.97N 89.33W
05/24/2006                   BOND               IL   TRAINED SPOTTER

            SEVERAL HOMES SUFFERED EXTENSIVE ROOF DAMAGE 1.5 MILES
            NORTHEAST OF WOBURN.

&&

CVKING
Local storm report, May 24, 7:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      SMITHBORO               38.89N 89.34W
05/24/2006                   BOND               IL   TRAINED SPOTTER

            1 TO 2 FEET OF WATER COVERING THE ROAD AT HIGHWAY 140 AND
            NORTH MAIN STREET.

&&

CVKING
Local storm report, May 24, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             2 SE DE SOTO            38.12N 90.53W
05/24/2006  M1.00 INCH       JEFFERSON          MO   PUBLIC

            TIMBER CREEK RESORT

&&

CVKING
Local storm report, May 24, 7:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
739 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             PARK HILLS              37.85N 90.53W
05/24/2006  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

CVKING
Local storm report, May 24, 7:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             PARK HILLS              37.85N 90.53W
05/24/2006  M0.88 INCH       ST. FRANCOIS       MO   AMATEUR RADIO

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningLSXMarion39 min
May 24, 7:16 PM CDTFlash Flood WarningLSXBond4 hr
May 24, 7:31 PM CDTSevere Thunderstorm WarningLSXRandolph59 min
May 24, 7:37 PM CDTSevere Thunderstorm WarningLSXMonroe38 min
May 24, 8:25 PM CDTSevere Thunderstorm WarningLSXClinton, Washington50 min
May 25, 1:52 AM CDTSevere Thunderstorm WarningLSXFayette19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.